My husband was taking Bus-par for his anxiety and it seemed to be helping but he stopped taking it because it was giving him terrible insomnia. He was only taking it for about a week when it started to help and I think if not for him stopping it because of the insomnia it might have really helped him. Has anyone else had this side effect? Can he ask his Doctor for some kind of sleeping aid to take with it? Thanks for reading!
Has anyone had to deal with insomnia from taking Buspar?
Question posted by Pegshere2009 on 25 Feb 2012
Last updated on 14 September 2021
I was unable to take Zoloft and Lexapro due to I had bad side affects. I have been on buspirone since March and again encountered the bad side affect of insomnia that only 1-10 percent get. I have chosen to stay on it rather that get on the bad addictive stuff. My insomnia was horrible only 3-4 hours of sleep which just added to my anxiety. Started on Trazodone 50 mg and hydroxyzine 25mg to help with sleep along with melatonin gummies, sleepy tea, essential sleep oil blend in a diffuser, calm magnesium drink, and GNC Tri-sleep time released pills. Every night I took a combination of these sleep aids and logged the results for what I was taking how much and what time that gave me the most sleep. And was still not getting near enough sleep just drugged. (I started on buspirone at 15mg day and 15 mg at night).
And thank goodness for this group chat community with no help or guidance from my doctor I learned by reading your experiences with buspirone that a lot of you were doing better on lower doses. So we lowered my night dose from 15 to 10 and upped my day dose 25. I am doing WAY better on this dose less anxiety during the day. I am getting between 6 and 71/2 hours sleep still having to use a strong combination of the above listed sleep aids. I also do the calm app for mindfulness sessions to deal with just about everything and the sleep stories really help me to relax and keep my mind from racing so I can get to sleep. I hope my experience will be able to help someone in the community .
Yes, I took it for 3 days and got insomnia. The insomina is still here 3 months later.
I don't know why Insomniacs would post something so flippant and uninformed about Buspar being prescribed by doctors off prescription, not helping with sleep and causing depression. It is not intended to be prescribed for sleep and may not work for everyone with general anxiety disorder. However, I have suffered GAD for years and was recently put on Buspar. It has worked wonders for my anxiety after 3 weeks and I had to go through a lot of sleepness nights. But I am going to give it every chance for the insomnia to go away because I cannot go back to my anxiety riddled life.
This medication does not help with sleep in fact it causes depression. Doctors love prescribing of label with dangerous medications
Common (1% to 10% of users): Insomnia, depression, dream disturbances, sleep disorders"
"Side effects have been reported to be generally mild and transient. They are most common during the first 2 weeks of treatment and decrease in intensity and frequency. They generally do not lead to treatment cessation."
Some people experience side effects with most psychotropic medications but the good news is that in the majority of cases they resolve on their own very quickly."
Started Buspar last week, 7.5 mg 2x per day for GAD that has been at an extremely high level over the last several months. I have seen great improvement in my anxiety levels, really quite amazing and so much quicker than Escitalopram that I was on and off for 10 years or so. However, since starting the Buspar, I have been waking numerous times throughout the night with difficulty getting back to sleep, not normal for me. However, with the Buspar, those times of insomnia are not so bad with the Buspar working, and my mind not racing like a runaway train of thoughts. As mentioned in other posts here, I'm going to stay the course and see if this improves over the next 3-4 weeks as I'm really satisfied with the anxiety-reducing qualities Buspar is having. I guess if no improvement, I'll likely have to make the decision to return to an SSRI, also with decent results, but numerous side effects. Crossing my fingers.
I have been on it for 5 days. I already had insomnia from anxiety and this made it worse. However, I supplemented with Ambien some nights and melatonin others. Last night I had the best sleep in years without any sleep aids! Maybe it was because I was so exhausted or maybe the side effect has moved on. I'm going to give this at least a month as it has diminished my anxiety already. I will repost if things change. If you try sleep aids make sure you check for drug interactions first, as there are some that you should not be taking with buspar such as trazodone. Good luck everyone!
So I have been on buspirone for one month now... The insomnia has definitely lightened up... I take 10 mg at 7 am and 10 mg at 7pm... I also take ability at 7 am but not at night ... I had insomnia bad for the first two week but my body began to adjust . I suggest giving it at least a month. I am finally getting six straight hours of sleep. But it has taken about three weeks for my body to adjust. I hope this helps a little. Good luck guys, anxiety has not been fun, but this medication seems to be working for me.
Hi 2176980: I have had problems with my sleep occasionally from Buspar.
My doctor prescribed hydroxyzine, 1 or 2 tablets to be taken at bedtime (10 mg tablets), and I sleep like a log, with no morning grogginess!
I only take it as needed. It is a prescription med though, so you might want to discuss this with your doctor.
YES!! just talked with the Drs office because i have only taken this two days and can’t sleep. told me to only take a morning dose. so tonight, nothing!! praying that helps cause it’s supposed to be a really great anxiety drug good luck
Common (1% to 10% of users): Insomnia, nervousness, excitement, dream disturbances, sleep disorder"
"Side effects have been reported to be generally mild and transient. They are most common during the first 2 weeks of treatment and decrease in intensity and frequency with continued treatment. They generally do not lead to treatment cessation."
Hi. I was just prescribing BuSpar a few days ago. It has me up all night. Trying desperately to fall asleep. It's a shame because I already feel some of its benefits. But I can not take another night like this.
I have had terrible, debilitating panic attacks for the last 12 years. Did the whole benzo thing by a psychiatrist that medically overdosed me. I had such a high tolerance. I had to go somewhere to be medically weaned. Be aware of benzos. They can become habit forming in 4 weeks and they create a vicious cycle of panic and anxiety after the initial calm wears off or your tolerance gets too high. I am prescribed a low dose of valium PRN but that is nothing compared to the 26 mg of benzos I was on several years ago. I am now on lexapro and buspar. I have not had a panic attack since being on this medication. Recently my Dr increased my buspar from 15 mg a day to 30 and I have have only been sleeping 3 hours a night. I suspected that this will pass as my body adjust. I have found lexapro and buspar to be an excellent combination for anxiety and panic attacks.
Yes, I only took it two days and the insomnia was intolerable. First day I took 1 X 10mg tab in the am, and that night literally got less than 3 hours sleep. The second day, again took the tab early morning, and the second night I literally did not fall asleep at all. Stayed awake in bed, tried going for a walk, then drinking hot tea and taking a shower. It hit me something fierce. Day 3 I stopped, and that night I got a little sleep, by the 4th day (2nd day off taking them) my sleeping was back to normal. I'd prefer to not be on Xanax because of its addictive properties, but I can't do the job I work for without decent sleep.
Yes, I have had severe insomnia with Buspar. It has helped some with depression/anxiety but my sleep pattern is just horrible. I can normally get to sleep but I wake up constantly and will be up for hours when I do. And I also have very strange dreams since I started taking it. I tend to have seasonal affective disorder so I plan on getting off of it in about a month.
- BuSpar uses and safety info
- BuSpar information for Healthcare Professionals (includes dosage details)
- Side effects of BuSpar (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.